Could My Birth Control Be Making Me Nauseous?

SimpleHealth
SimpleHealth
Published: August 11, 2021Updated: August 11, 2021

Feeling a little green around the gills? Second-guessing the grocery store sushi you picked up for lunch? Or could the birth control pills you just started have anything to do with the queasiness in your stomach?

Well, we wouldn’t necessarily recommend grocery store sushi, but that’s a conversation for another day. Because yes, nausea can be a side effect of starting a new birth control regiment. Here’s what to know about birth control and nausea.

Why does birth control cause nausea?

Quick refresher on oral contraceptives (aka the pill): the combination pill contains the hormones estrogen and progestin, and the minipill contains progestin only. These hormones prevent pregnancy by stopping ovulation, thickening the cervical mucus, and thinning out the lining of the uterus. 

Estrogen, in particular, can irritate your stomach. Depending on the brand, different types of birth control have different levels of estrogen, and pills with higher doses of estrogen are more likely to cause nausea. Emergency contraceptive pills, like ella, contain really high amounts of estrogen, so it’s common to feel nauseous after taking them, too.

Research has suggested that when people switch from the combination birth control pill to progestin-only pill, they experienced less nausea. However, mini pills can cause more break-through bleeding than the combination pill, so make sure you consider the pros and cons of both options.

Try Birth Control Online

Our Complete Care plan provides unlimited access to the birth control care you need.

What if I throw up after taking my birth control?

Oof, we feel for you. But you might be wondering if your birth control is still effective if you throw up after taking it.

If it’s been over two hours since you took your pill, rest easy. Your system has absorbed the medication, and the pill will be effective. But, if it’s been less than two hours, you should consider this pill a missed dose. Not sure what to do next? This quiz is helpful for figuring it out, and you can always reach out to your doctor for specific instructions, too.

How can I treat nausea caused by birth control?

There’s no specific cure for nausea from taking birth control, but there are a few tried-and-true remedies you can use to feel better.

First, try to avoid taking your birth control on an empty stomach. Instead, take it with food or right before bed. That way, the estrogen has less of a chance of irritating the lining of your stomach.

Next, try some of the classic home remedies that we all turn to when we have an upset stomach. 

  • Trade out spicy, greasy foods for things that are a little more bland, like bread, crackers, or white rice. 
  • Hydrate with plenty of water and a cup of ginger tea; ginger has been shown to be as effective as some anti-nausea medications, with fewer side effects. 
  • Let your food completely digest before trying any activity (yes, there is some truth to your mom telling you to wait 30 minutes after eating before you could go back in the pool). 
  • Finally, try eating smaller, more frequent meals until your nausea subsides.

And again, the nausea you’re experiencing is most likely temporary, and chances are, it’ll go away after a few days. If it doesn’t, however, talk to your doctor and let them know what’s going on. They might recommend switching to another form of birth control.

Need a Better Way to Get Birth Control?

Enjoy birth control prescribed online and delivered for free.

NOW OFFERING
We make birth control go from URL to IRL